Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 316, NWS Nashville, TN

November 9, 2000Macon County, Sumner County, Trousdale County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Nov 9, 2000, 12:32 PM CST for Macon County, Sumner County, Trousdale County, Tennessee. It was in force for 28 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 9, 2000, 12:32 PM CST (18:32 UTC)
Expired
Nov 9, 2000, 1:00 PM CST
In force
28 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Macon County, TN, Sumner County, TN, Trousdale County, TN

The radar

The Nashville radar (KOHX), 40 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 9, 12:45 PM CSTThunderstorm Wind 55 ECountywide, TNLaw enforcement reported trees and power lines down around the county.
Nov 9, 12:45 PM CSTThunderstorm Wind 50 EHillsdale, TNLaw enforcement reported trees down.
Nov 9, 12:50 PM CSTThunderstorm Wind 55 EEast Portion, TNTrees and power lines were reported down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 9, 11:00 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.5 hours before the alert went out and 369 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2000-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2000-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
578 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 091835 COR
SVRBNA
TNC111-165-169-091900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1232 PM CST THU NOV 9 2000

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF LAFAYETTE
  EASTERN SUMNER COUNTY IN TENNESSEE
  TROUSDALE COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF HARTSVILLE

* UNTIL 100 PM CST

* AT 1228 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTHWEST OF WESTMORELAND
  TO 10 MILES SOUTHWEST OF HARTSVILLE...OR FROM 13 MILES SOUTHEAST OF
  FRANKLIN TO 6 MILES NORTH OF LEBANON...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  OVER HARTSVILLE AT 1240 PM CST
  OVER LAFAYETTE AT 1250 PM CST

DESTRUCTIVE WINDS CAN BE EXPECTED. IF YOU CANNOT GET UNDERGROUND...GO
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS!

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE 
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
...CORRECTED FOR SPELLING ERROR...
$$
STEIGERWALDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 10:20 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Nov 9, 10:20 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1020 AM CST THU NOV 9 2000

LATEST SURFACE CHART SHOWING LOW CENTERED NE OF PAH AND ASSOCIATED
COLD FRONT DROPPING DOWN ALONG THE TN RIVER ONTO THE AL-MS BORDER.
BAND OF -SHRA TO SHRA W/ FRONT. HAVE ALREADY UPDATED ZONES TO
REFLECT LATEST TRENDS.

.BNA...NONE.

MAG

In the hours before

Local storm report, Nov 9, 11:58 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1158 AM CST THU NOV 9 2000

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 AM    10 S CLARKSVILLE          TN   WIND DAMAGE
11/09/00   MONTGOMERY                     LAW ENFORCEMENT REPORTED
                                          TREES DOWN
Local storm report, Nov 9, 12:20 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1220 PM CST THU NOV 9 2000

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 PM    SPRINGFIELD               TN   WIND DAMAGE
11/09/00   ROBERTSON                      LAW ENFORCEMENT REPORTED
                                          TREES DOWN COUNTY-WIDE
Local storm report, Nov 9, 12:26 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1226 PM CST THU NOV 9 2000

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    GALLATIN                  TN   WIND DAMAGE
11/09/00   SUMNER                         TREES DOWN COUNTY-WIDE

SD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 8, 6:14 PM CSTSevere Thunderstorm WarningOHXBenton, Humphreys, Perry31 min
Nov 8, 11:12 PM CSTSevere Thunderstorm WarningOHXFranklin, Lincoln, Moore33 min
Nov 9, 12:02 PM CSTSevere Thunderstorm WarningOHXRobertson, Sumner28 min
Nov 9, 1:03 PM CSTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith42 min
Nov 9, 1:15 PM CSTSevere Thunderstorm WarningOHXFentress, Overton, Pickett, Putnam60 min
Nov 9, 1:38 PM CSTSevere Thunderstorm WarningOHXCumberland, White52 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.